DEAR DR. GOTT: I am an 86-year-old male. I was diagnosed last March with hemyetic anemia. At first, my doctors did not know what the trouble was, since in two months time, I had to have 11 units of blood. They took tests to see if I had any internal bleeding, but I didn't.
I was given rituximab once a week for four weeks to see if it would help, and it did some. I'm now on 7 milligrams of steroids.
By the way, I had heart surgery three different times. The first time, I had quadruple bypass; the second was a double; the third, a triple.
Can you give me more information on this disorder?
DEAR READER: Because I have never heard of hemyetic anemia, I am assuming you are referring to hemolytic anemia, a disorder in which the body's red blood cells are destroyed at a faster rate than they can be produced. There are two types of hemolytic anemia — intrinsic and extrinsic. The first results from a defect within the red blood cells and is often an inherited condition. In the latter form, healthy red blood cells are produced, become trapped in the spleen, and ultimately get destroyed by infection or from drugs that can affect red blood cells. Some extrinsic forms are temporary and resolve completely. Others can be chronic, with periods of remission and recurrence.
Symptoms of either form vary from person to person, and they can include an enlarged spleen and liver, tachycardia (increased heart rate), murmur, jaundice, fever, weakness and dizziness.
The form of treatment used depends on a number of factors, including age, medical history, extent of the disease and more. Vitamin and mineral supplements might be prescribed along with prescription medication. Dietary changes and removal of the spleen might be appropriate.
The rituximab (Rituxan) you were prescribed interferes with the growth and spread of cancer cells within the body and is used for hemolytic anemia to stop the body from attacking its red blood cells. It is also used in combination with other cancer medications to treat non-Hodgkin's lymphoma and rheumatoid arthritis.
It is clear that your primary-care physician or specialist should follow your case closely so you can get the best possible care.
To provide related information, I am sending you a copy of my Health Report “Blood: Donations and Disorders.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
DEAR DR. GOTT: My 65-year-old sister has had hives all her life. The hives come and go, and she takes Benadryl, which helps some of the time.
DEAR READER: Hives are an outbreak on the skin as a result of the body reacting to certain allergens. Or they can occur for unknown reasons. They appear when blood plasma leaks out of small blood vessels in the skin in response to histamine, a chemical from cells near the blood vessels of the skin. They ordinarily itch; however, they might burn or sting. They vary in size and can last for hours or days. There are times when it is impossible to determine why they form, but insect stings, medication, foods, heat and cold, and, rarely, sunlight are known causes.
Your sister should be under the care of an allergist who can perform specific testing to determine the cause of her outbreaks. In the interim, she might want to try a nonsedating antihistamine, such as loratadine or fexofenadine. If these fail, she should go back to the Benadryl.